Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 024, 4 pages      arXiv:1502.07516
Contribution to the Special Issue on Analytical Mechanics and Differential Geometry in honour of Sergio Benenti

Nijenhuis Integrability for Killing Tensors

Konrad Schöbel
Mathematisches Institut, Fakultät für Mathematik und Informatik, Friedrich-Schiller-Universität Jena, 07737 Jena, Germany

Received October 30, 2015, in final form February 26, 2016; Published online March 07, 2016

The fundamental tool in the classification of orthogonal coordinate systems in which the Hamilton-Jacobi and other prominent equations can be solved by a separation of variables are second order Killing tensors which satisfy the Nijenhuis integrability conditions. The latter are a system of three non-linear partial differential equations. We give a simple and completely algebraic proof that for a Killing tensor the third and most complicated of these equations is redundant. This considerably simplifies the classification of orthogonal separation coordinates on arbitrary (pseudo-)Riemannian manifolds.

Key words: integrable systems; separation of variables; Killing tensors; Nijenhuis tensor; Haantjes tensor.

pdf (247 kb)   tex (10 kb)


  1. Eisenhart L.P., Separable systems of Stäckel, Ann. of Math. 35 (1934), 284-305.
  2. Horwood J.T., McLenaghan R.G., Smirnov R.G., Invariant classification of orthogonally separable Hamiltonian systems in Euclidean space, Comm. Math. Phys. 259 (2005), 670-709, math-ph/0605023.
  3. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, 1986.
  4. Kalnins E.G., Miller Jr. W., Separation of variables on $n$-dimensional Riemannian manifolds. I. The $n$-sphere $S_n$ and Euclidean $n$-space ${\bf R}^n$, J. Math. Phys. 27 (1986), 1721-1736.
  5. Nijenhuis A., $X_{n-1}$-forming sets of eigenvectors, Indag. Math. 54 (1951), 200-212.
  6. Schöbel K., Algebraic integrability conditions for Killing tensors on constant sectional curvature manifolds, J. Geom. Phys. 62 (2012), 1013-1037, arXiv:1004.2872.
  7. Schöbel K., The variety of integrable Killing tensors on the 3-sphere, SIGMA 10 (2014), 080, 48 pages, arXiv:1205.6227.
  8. Schöbel K., Are orthogonal separable coordinates really classified?, SIGMA 12 (2016), to appear, arXiv:1510.09028.
  9. Schöbel K., Veselov A.P., Separation coordinates, moduli spaces and Stasheff polytopes, Comm. Math. Phys. 337 (2015), 1255-1274, arXiv:1307.6132.
  10. Stäckel P., Die Integration der Hamilton-Jacobischen Differentialgleichung mittelst Separation der Variablen, Habilitationsschrift, Universität Halle, 1891.

Previous article  Next article   Contents of Volume 12 (2016)